The Nurse Practitioner's Role in Early Detection and Management of Neuroleptic Malignant Syndrome
The Journal for Nurse Practioners
Acute renal failure, antipsychotic medication, antipsychotic side effects, hyperpyrexia, muscle rigidity, neuroleptic malignant syndrome
Medicine and Health Sciences | Mental and Social Health | Nursing | Psychiatric and Mental Health Nursing
Neuroleptic malignant syndrome (NMS) is a rare but potentially lethal neurologic disorder caused by an adverse drug reaction from association with neuroleptic antipsychotic medications or other medications that interact with dopamine. It is characterized by muscle rigidity, pyrexia, increased muscle enzymes, and altered mental status. Critical complications such as acute liver, renal, and respiratory failure are significant risk factors that can lead to death. Diagnosing the syndrome early may present a challenge, because some clinical indicators may be absent or delayed. Acute management of symptoms can encompass a combination of pharmacologic interventions, which involve a multidisciplinary collaboration of health care providers. Nurse practitioners may encounter this uncommon situation; therefore, it is vital to reevaluate steps in caring for a client whose presentation is NMS.
Courey, Tamra and Morris, Lora J. (2006). The Nurse Practitioner's Role in Early Detection and Management of Neuroleptic Malignant Syndrome. The Journal for Nurse Practioners 2(7), 460-463. doi: dx.doi.org/10.1016/j.nurpra.2006.05.005 Retrieved from https://digitalcommons.kent.edu/nurspubs/130